Iowa, 2018

Flooding in Iowa, May 1 to 26, 2018

May 1 to 26, 2018 · NWS FSD · 6 events in 4 counties and zones

Continued periods of heavy rainfall kept levels of the upper and middle Little Sioux River high through much of the month of May. Flooding continued out of April, and was renewed again through mid to late month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Continued periods of heavy rainfall kept levels of the upper and middle Little Sioux River high through much of the month of May. Flooding continued out of April, and was renewed again through mid to late month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 9:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 30, 9:45 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1045 PM CDT Mon Apr 30 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 254 PM CDT Mon Apr 30 2018

Our first true severe weather risk of the season will slowly
unfold late this afternoon and into the evening hours.  A stalled
frontal boundary stretching from central Nebraska into central and
northeastern South Dakota and northern Minnesota, will continue to
serve as the focal point for convection later today.  At the
surface, we're continuing to see very slow moisture advection
northward, however this increase in moisture is nearly being offset
by the deeper mixing and mixdown of drier air aloft.  The result is
that prefrontal dew points may struggle to climb any past the mid
50s.  Winds also seem to be overachieving this afternoon, with gusts
up to 45 to 50 mph already reported in portions of the Tri-State
area.

Later today and tonight:  Really watching two areas for convective
development later today, an area along a sharp thermal nose in north
central Nebraska, and an area of higher moisture convergence and
strong warm advection just to the north of the CWA. By late
afternoon most high resolution guidance as well as the HREF, suggest
an elongated corridor of ~1500 J/KG MLCAPE from northeastern SD into
central Nebraska along the frontal boundary. Soundings however show
an increased capping inversion centered around 700 mb that will hold
strong into the late afternoon hours. It's not until a 700 mb
shortwave begins to enter the Plains that we'll begin to cool this
layer and enhance mid-lvl lapse rates. This should spark several
areas of scattered convection, with a few more concentrated areas.
One more concentrated area of development will stretch from Broken
Bow northeast along the sfc front towards ONeil and Lake Andes, and
a second is likely to focus north of the Watertown and Huron areas
where better sfc convergence develops. In between these areas,
convection could remain more scattered in nature.

Effective shear this evening sits around 35 to 45 knots which could
support a few rotating storms within the initial development axis,
however the primary mode will end up being multi-cell clusters with
several bowing segments as storms are nudged eastward. Soundings
indicate high LCLs, with DCAPE values approaching 1000 J/KG so feel
that for most of the area there will be an initial large hail
threat, but a more predominate wind threat with the potential for
winds upwards of 70 mph or greater. While 0-1 helicity and shear
values do approach sufficient values for tornadoes, we're really
limited here by the poor boundary layer moisture levels along with
the high LCLs.

Initially broken cells will begin to undergo mergers quickly this
evening, with one or more clusters moving towards the I-29 corridor
late this evening. Once the LLJ becomes involved after 02Z, a
somewhat organized MCS should develop over northern Nebraska and SE
South Dakota and move into northern Iowa overnight. The one thing
noted in models today is a very sharp instability gradient east of I-
29, and along with quick boundary layer stabilization this could
limit the largest severe weather risks to areas west of I-29.
Ensemble updraft helicity plots support this idea, but that said,
despite weakening MUCAPE values, elevated DCAPE values continue
eastward, which could support a strong wind risk further east. In
fact, several high resolution models already show the development of
an outflow boundary ahead of convection, supporting a continued wind
risk into northern Iowa but also perhaps indicating an unbalance of
shear and instability as storms move east.

Cold pools should really prevent any widespread flash flood risk,
but there are a few concerns along the MO river valley and into
northwestern Iowa for training storms especially as the LLJ begins
to turn perpendicular to the 850 mb front.

.LONG TERM...(Tuesday night through Monday)
Issued at 254 PM CDT Mon Apr 30 2018

Tuesday:  Convection risks remain uncertain on Tuesday, and are
highly dependent on tonight's convection. At this point, expecting
the surface front to drop just southeast of the forecast area by mid-
day Tuesday, but will elevated instability along and ahead of the
850 mb trough holding back northwest, I wouldn't be surprised to see
a few stronger elevated post frontal storms in NW Iowa Tuesday
afternoon. In fact, given MUCAPE plots, it's possible that the
marginal and slight risks could be pulled slightly further
northwest.

Wednesday-Thursday: A somewhat disorganized upper trough will slowly
cross the Plains through the middle of the week.  With the frontal
boundary well south of the CWA, this should really put us on the
cooler side of the system, more supportive of a few showers and
less thunder.

Friday-Saturday: We should finally dry out for the end of the week
and into next weekend as a broad upper trough sweeps into the
eastern half of the CONUS.  Canadian high pressure will bring
slightly cooler temperatures into the region, but nothing overly
extreme.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1040 PM CDT Mon Apr 30 2018

Showers and thunderstorms will continue to push eastward across
the area through the late night hours. Southerly winds will
continue to diminish overnight, gradually becoming northwesterly
as a frontal boundary slides through the region. Additional
thunderstorms will be possible on Tuesday afternoon, possibly
affecting KFSD and KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Apr 30, 4:08 PM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 PM CDT Mon Apr 30 2018

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ013-
014-SDZ071-012215-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Dixon-Dakota-Union-
508 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Tonight

Scattered showers and thunderstorms will be possible this evening
and overnight. A few of the storms could produce dime sized hail
as well as wind gusts to 55 mph.

Minor to moderate flooding will continue along many rivers and
streams, including the James and Big Sioux rivers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will be possible again late Tuesday
afternoon and Tuesday evening. A few of these storms could be
strong.

Minor to moderate flooding is forecast to continue through mid to
late week on many rivers and streams due to the recent snowmelt.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-097-098-SDZ038>040-050-052>070-012215-
Lincoln MN-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-
508 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

An area of thunderstorms should develop this evening near the
James River Valley to just west of Interstate 29. These storms
will shift east through the night. A few severe thunderstorms will
be possible, especially between 6 pm and 11 pm, with 70 mph wind
gusts and half dollar sized hail the main threats.

Minor to moderate flooding will continue along many rivers and
streams, including the James and Big Sioux rivers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Minor to moderate flooding is forecast to continue through mid to
late week on many rivers and streams due to the recent snowmelt.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 30, 7:30 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             3 NW AVON               43.04N 98.11W
04/30/2018  E1.00 INCH       CHARLES MIX        SD   PUBLIC

&&
Local storm report, Apr 30, 7:37 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     4 E AVON                43.00N 97.99W
04/30/2018  E64 MPH          BON HOMME          SD   STORM CHASER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Dickinson

When
May 1, 12:00 AM CST to May 20, 6:00 AM CST
Where
Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.410, -95.270

Flooding continued from April, and was generally minor with impacts limited to near river agricultural areas until falling below flood stage near Milford (gage site MIFI4) on May 6. Rainfall over the first two weeks of May totalled from 3 to 5 inches in the upper Little Sioux Basin, including 5.01 inches at Lake Park, 4.85 inches 4 miles northwest of Milford and 4.69 inches in Spirit Lake. The river rose back above flood stage on May 9 and crested in moderate flood stage (2.7 feet above flood stage) on May 14, inundating a large amount of pasture and crop land along the flood plain. The river dropped below flood stage on May 20.

Flood, Clay

When
May 1, 12:00 AM CST to May 20, 6:00 AM CST
Where
Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.255, -95.265

Flooding continued from April, and was generally minor with impacts limited to near river agricultural areas until falling below flood stage near Milford (gage site MIFI4) on May 6. Rainfall over the first two weeks of May totalled from 3 to 5 inches in the upper Little Sioux Basin, including 5.01 inches at Lake Park, 4.85 inches 4 miles northwest of Milford and 4.69 inches in Spirit Lake. The river rose back above flood stage on May 9 and crested in moderate flood stage (2.7 feet above flood stage) on May 14, inundating a large amount of pasture and crop land along the flood plain. The river dropped below flood stage on May 20.

Flood, Clay

When
May 1, 12:00 AM CST to May 24, 8:00 AM CST
Where
Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.150, -95.180

Flooding of the Little Sioux River continued from April, and was generally minor with impacts limited to near-river agricultural areas and the city park greenway in Spencer until falling below flood stage (gage site SPWI4) on May 8. However, rainfall was relentless over the first two weeks of May, totaling a widespread 3 to 5 inches in the upper Little Sioux Basin, including 5.01 inches at Lake Park, 4.85 inches 4 miles northwest of Milford, 4.69 inches in Spirit Lake, 3.95 inches near Everly and 3.20 inches at Spencer. The river rose back above flood stage on May 9 and crested again in minor flood stage (2.9 feet above flood stage) on May 13, inundating a large amount of pasture and crop land along the flood plain. The river dropped below flood stage on May 24.

Flood, Clay

When
May 1, 12:00 AM CST to May 26, 3:00 AM CST
Where
Clay County, 2.53 mi E of Greenville to 2.07 mi WSW of Cornell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.020, -95.100

Minor flooding of the Little Sioux River continued from April, impacting near-river agricultural areas. However, rainfall was relentless over the first two weeks of May, totaling a widespread 3 to 5 inches in the upper Little Sioux Basin, including 5.01 inches at Lake Park, 4.85 inches 4 miles northwest of Milford, 4.69 inches in Spirit Lake, 3.95 inches near Everly and 3.20 inches at Spencer. There were multiple crests at Linn Grove (gage site LNNI4) during the following three weeks, with the highest crest reaching moderate flooding (1.7 feet above flood stage) on May 15, inundating a large amount of pasture and crop land along the flood plain as well as the city park in Sioux Rapids. The river dropped below flood stage on May 26.

Flood, Buena Vista

When
May 1, 12:00 AM CST to May 26, 3:00 AM CST
Where
Buena Vista County, 3.66 mi NE of Sioux Rapids to 1.67 mi WNW of Linn Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.910, -95.090

Minor flooding of the Little Sioux River continued from April, impacting near-river agricultural areas. However, rainfall was relentless over the first two weeks of May, totaling a widespread 3 to 5 inches in the upper Little Sioux Basin, including 5.01 inches at Lake Park, 4.85 inches 4 miles northwest of Milford, 4.69 inches in Spirit Lake, 3.95 inches near Everly and 3.20 inches at Spencer. There were multiple crests at Linn Grove (gage site LNNI4) during the following three weeks, with the highest crest reaching moderate flooding (1.7 feet above flood stage) on May 15, inundating a large amount of pasture and crop land along the flood plain as well as the city park in Sioux Rapids. The river dropped below flood stage on May 26.

Flood, O'Brien

When
May 1, 12:00 AM CST to May 26, 3:00 AM CST
Where
O'Brien County, 3.61 mi E of Sutherland to 5.76 mi ESE of Sutherland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.960, -95.430

Minor flooding of the Little Sioux River continued from April, impacting near-river agricultural areas. However, rainfall was relentless over the first two weeks of May, totaling a widespread 3 to 5 inches in the upper Little Sioux Basin, including 5.01 inches at Lake Park, 4.85 inches 4 miles northwest of Milford, 4.69 inches in Spirit Lake, 3.95 inches near Everly and 3.20 inches at Spencer. There were multiple crests at Linn Grove (gage site LNNI4) during the following three weeks, with the highest crest reaching moderate flooding (1.7 feet above flood stage) on May 15, inundating a large amount of pasture and crop land along the flood plain as well as the city park in Sioux Rapids. The river dropped below flood stage on May 26.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761125, 761145, 761146, 761148, 761149, 761150.